Kansas, 2006

Hail in Kansas, May 21, 2006

May 21, 2006 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 8:07 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 21, 8:07 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT SUN MAY 21 2006

.DISCUSSION...LATEST RADAR DATA SHOWS A CLUSTER OF STRONG CONVECTION
AT THE NOSE OF RETURNING DEEP BOUNDARY LAYER MOISTURE OVER
SOUTHWEST NEB AND NORTHWEST KS. THIS CONVECTION HAS BEEN VERY SLOW
TO PROGRESS EAST THIS EVENING AS DEEP LAYER SHEAR AND STEERING
FLOW IS FAIRLY WEAK ACROSS THIS AREA. HOWEVER...THIS CONVECTION IS
STARTING TO NUDGE INTO AREAS WEST OF HIGHWAY 283 THIS EVENING AND
ANTICIPATE THE CONVECTION WILL RIDE SOUTHEAST ALONG THE NORTHERN
EDGE OF THE 850MB THETA E AXIS INTO THE OVERNIGHT HOURS. THIS
SHOULD PUT THE BEST CHANCE OF CONVECTION MAINLY OVER NORTH CENTRAL
KANSAS OVERNIGHT ALTHOUGH AREAS SOUTH OF A HOLDREGE TO SUPERIOR
LINE WILL HAVE A DECENT SHOT AS WELL. SEVERE THREAT SHOULD BE FAIRLY
ISOLATED AS NOCTURNAL NATURE OF CONVECTION ALONG WITH WEAK DEEP
LAYER EFFECTIVE SHEAR TO MINIMIZE STRENGTH OF THUNDERSTORMS.

&&

.PREV DISCUSSION... (ISSUED 258 PM CDT SUN MAY 21 2006)

SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. FORECAST CHALLENGE
CONTINUES TO BE PROBABILITY OF PRECIPITATION.

CONVECTION HAS ALREADY STARTED FIRING IN EASTERN WYOMING AND WILL
SLIDE EAST AS THE NIGHT PROGRESSES. LATEST GFS SOLUTION SHOWS THE
MCS WITH A TRACK FARTHER TO THE NORTHEAST WHICH WOULD NAIL CENTRAL
CWA. I THINK THAT THE GFS SEEMS TO BE INITIATING THE CONVECTION A
BIT TOO FAR NORTH IN THE HIGH PLAINS...BUT CAN NOT RULE OUT A
SOLUTION WHICH MAY CLIP THE CENTRAL AND EAST SO LEFT THE POPS THE
WAY THEY WERE THERE AND RAISED THEM IN THE SOUTHWEST. I ALSO
DELAYED THE TIMING OF POPS TO OVERNIGHT AND TOOK OUT OF EARLY TO
MID EVENING POPS.

UPPER RIDGE AXIS LIES OVER THE ROCKIES BUT WILL SLIDE EAST AND BE
OVER OUR AREA BY MONDAY AFTERNOON AND EVENING AS A STRONG WAVE SLAMS
INTO THE BASE OF THE RIDGE IN THE SOUTHWESTERN UNITED STATES. FOR
MONDAY NIGHT IT LOOKS LIKE MORE OF A BROAD CHANCE OF PRECIPITATION WITH
ISENTROPIC LIFT OCCURRING. WILL WORK FROM THE WEST AND EXIT TO THE
NORTHEAST BY TUESDAY MORNING. SHOULD HAVE A DRY PERIOD ON
TUESDAY UNTIL WAVE APPROACHES.

THE BEST CHANCE FOR PRECIPITATION GENERALLY WILL BE IN
ASSOCIATION WITH THIS WAVE AS IT MOVES NORTHEAST FROM TUESDAY
AFTERNOON INTO TUESDAY NIGHT WITH AN ASSOCIATED COLD FRONT MOVING
THROUGH. IT NOW LOOKS AS IF OUR SOUTHERN CWA WILL HAVE A LOWER
CHANCE OF PRECIPITATION ON TUESDAY AFTERNOON AND EVENING AS THE
DYNAMICS OF THE WAVE WILL BE FOCUSED TO THE NORTH AS A CLOSED LOW
DEVELOPS IN THE NORTHERN PLAINS...EMBEDDED WITHIN THE UPPER RIDGE.
ALSO IT APPEARS THAT SEVERE WEATHER WILL BE A POSSIBILITY ON
TUESDAY AFTERNOON AND EVENING WITH GOOD LOW-LEVEL JET SHAPING UP
AND A CHANCE THAT WE MIGHT CATCH THE FRONT RIGHT QUADRANT OF THE
UPPER JET...ESPECIALLY IN THE NORTH AND NORTHEAST WITH DECENT 850
MB DEWPOINTS PROGGED IN THE EAST. MOISTURE WILL BE THERE AND THE
LOW WILL BE INTENSIFYING. LOOKS LIKE WET BULB ZERO LEVEL WILL BE
QUITE HIGHT SO MY GUESS IS THAT DAMAGING WIND WOULD BE THE BIGGEST
THREAT. THERE ARE MODEL DIFFERENCES HOWEVER WITH THE NAM
ADVERTISING WAVE DYNAMICS FOCUSED FARTHER SOUTH AND PROGRESSING
SLOWER. THERE WILL PROBABLY BE A SIGNIFICANT CAP TO BREAK...SO IT
STILL LOOKS LIKE THE BEST SHOT AT ANYTHING SEVERE WILL BE NORTH.

LONG TERM...12Z WEDNESDAY THROUGH SUNDAY. MAIN FORECAST CONCERNS
WILL BE TEMPERATURES AND A SYSTEM THAT WILL BE AFFECTING THE AREA
FROM THURSDAY THROUGH SUNDAY.

WEAK UPPER RIDGE BUILDS INTO THE FORECAST AREA ON WEDNESDAY. AS LOW
PRESSURE DEVELOPS ALONG THE WEST COAST THE FLOW BECOMES MORE ZONAL
THE LATTER PORTION OF THE WEEK. AS THE LOW MOVES ONTO THE COAST THE
RESULTING FLOW ACROSS THE AREA IS FROM THE SOUTHWEST LATE IN THE
WEEKEND. SURFACE LOW PRESSURE DEVELOPS IN THE NORTHERN ROCKIES
THURSDAY NIGHT. THIS SURFACE LOW WILL AFFECT THE WEATHER THROUGH THE
WEEKEND.

EVEN WITH THE WEAK RIDGING...TEMPERATURES WILL BE SOMEWHAT COOLER ON
WEDNESDAY AFTER THE COLD FRONT MOVES THROUGH. ON THURSDAY THERE
SHOULD BE LITTLE CHANGE IN THE TEMPERATURES FROM WEDNESDAY. RETURN
FLOW BEGINS THURSDAY NIGHT...AS THE LOW DEVELOPS TO THE WEST. A
STRONG 850MB JET INCREASES DURING THE NIGHT BRINGING IN SOME
MOISTURE. THE MOISTURE REMAINS ABOVE THE SURFACE AND EVEN WITH THE
LLJ APPROACHING 50 KTS...EXPECT THAT THERE WOULD ONLY BE VERY
ISOLATED ELEVATED CONVECTION. THERE IS NOT MUCH FOR UPPER LEVEL
SUPPORT AND THE SURFACE FRONT REMAINS TOO FAR TO THE WEST TO PROVIDE
A FOCUS FOR ANY ACTIVITY. WILL CONTINUE WITH A DRY FORECAST DUE TO
THE LOW CONFIDENCE IN THE AMOUNT OF ACTIVITY.

THE SURFACE LOW IS SLOW TO MOVE EAST...AND DURING THE REMAINDER OF
THE PERIOD IS NEARLY STATIONARY TO THE WEST OF THE FORECAST AREA.
WITH SOUTH/SOUTHWEST WINDS ACROSS THE AREA FOR SEVERAL DAYS...EXPECT
THAT THE TEMPERATURES WILL BE QUITE A BIT WARMER THAN GUIDANCE
VALUES. BUMPED UP TEMPERATURES...ESPECIALLY IN THE SOUTHERN PART OF
THE FORECAST AREA...FOR FRIDAY AND SATURDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AWJ
Hazardous weather outlook, May 21, 7:47 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT SUN MAY 21 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
847 PM CDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF STRONG THUNDERSTORMS OVER THE HIGH PLAINS IS EXPECTED
TO SLIDE EAST TO SOUTHEAST ACROSS PORTIONS OF THE OUTLOOK AREA
THIS EVENING AND OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL
EXIST AFTER 10 PM SOUTH OF A LINE EXTENDING FROM HOLDREGE IN
PHELPS COUNTY NEBRASKA TO MANKATO IN JEWELL COUNTY KANSAS. NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE
STORMS...ALTHOUGH AN ISOLATED STORM OR TWO MAY PRODUCE HAIL UP TO
THE SIZE OF NICKELS SOUTH OF THE ABOVE MENTIONED LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS AT SOME POINT LATE MONDAY
NIGHT THROUGH TUESDAY NIGHT. SOME STRONG TO SEVERE THUNDERSTORMS
MAY BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 21, 11:02 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1202 AM CDT MON MAY 22 2006

KSZ017-220545-
ROOKS-
1202 AM CDT MON MAY 22 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ROOKS COUNTY...

AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
NICODEMUS TO BOGUE TO 12 MILES NORTHEAST OF VODA...AND MOVING EAST AT
35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF STORMS INCLUDE...
  PALCO...
  ZURICH...
  PLAINVILLE...
  STOCKTON...
  CODELL...

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 21, 11:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1219 AM CDT MON MAY 22 2006

KSZ005-NEZ083-220600-
HARLAN-PHILLIPS-
1219 AM CDT MON MAY 22 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARLAN AND PHILLIPS COUNTIES...

AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LONG ISLAND...OR 17 MILES NORTHEAST OF
NORTON...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LONG ISLAND...
  WOODRUFF...
  ALMA...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM...MAINLY ACROSS NORTHWEST
PHILLIPS COUNTY AND NEAR THE STATE LINE...ESPECIALLY ALONG HIGHWAY
383.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 21, 11:41 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1241 AM CDT MON MAY 22 2006

KSZ005-220630-
PHILLIPS-
1241 AM CDT MON MAY 22 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS COUNTY...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRAIRIE VIEW...OR 16 MILES EAST OF
NORTON...AND MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LONG ISLAND...
  WOODRUFF...
  LOGAN...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM...EXPECIALLY OVER THE FAR
WESTERN SECTIONS OF PHILILPS COUNTY. WIND GUSTS OF 40 TO 50 MPH WILL
BE POSSIBLE AS WELL.

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
May 21, 11:55 PM CST
Where
Phillips County, Logan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -99.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506125.